Mississippi, 2011

Hail and Damaging Winds in Mississippi, June 24, 2011

June 24, 2011 · NWS MEG · 7 events in 6 counties and zones

A stationary front was located across the Mid-South on June 24th, 2011. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located across the Mid-South on June 24th, 2011. Showers and thunderstorms developed ahead of the front. Some storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 24, 11:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 24, 11:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT FRI JUN 24 2011

.UPDATE...

UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1028 AM CDT FRI JUN 24 2011/

UPDATE...

UPDATED FOR POPS...WEATHER...AND SKY GRIDS.

DISCUSSION...

A COMPLEX OF ELEVATED CONVECTION CONTINUES TO MOVE TO THE
SOUTHEAST ACROSS NORTHEAST ARKANSAS. LOOKS AS IF THIS COMPLEX WILL
CONTINUE TO MARCH FURTHER SOUTH AND COULD REACH MEMPHIS EARLY THIS
AFTERNOON. OTHERWISE...DAYTIME HEATING INDUCED CONVECTION COULD
INITIATE THIS AFTERNOON ALONG THE STALLED FRONTAL BOUNDARY AS
MENTIONED BELOW IN THE PREVIOUS DISCUSSION. INCREASED POPS FOR THE
NEXT 12 HOURS ACROSS NORTHEAST ARKANSAS AND PORTIONS OF WEST
TENNESSEE.

CDG

PREV DISCUSSION... /ISSUED 649 AM CDT FRI JUN 24 2011/

PREV DISCUSSION... /ISSUED 500 AM CDT FRI JUN 24 2011/

AT 4 AM...TEMPERATURES ACROSS THE REGION RANGED FROM THE MID 60S
TO THE UPPER 70S. A FRONT HAS STALLED ACROSS THE REGION...LEADING
TO COOLER AND LESS HUMID CONDITIONS ACROSS THE NORTHERN PORTIONS
OF THE MIDSOUTH. WEATHER ACROSS THE MIDSOUTH WAS CALM...HOWEVER
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UPSTREAM ACROSS
NORTHEASTERN ARKANSAS AND SOUTHWESTERN MISSOURI. THESE STORMS
CONTINUE TO DEVELOP AND MOVE SOUTHEAST...HOWEVER THE DRIER AIR
BEHIND THE STALLED FRONT IS HINDERING THESE STORMS FROM MOVING
INTO THE MIDSOUTH.

OVERALL...MODELS HAVE BECOME MORE PESSIMISTIC WITH RESPECT TO RAIN
CHANCES ACROSS THE REGION. THEREFORE...I HAVE GENERALLY LOWERED
CHANCES OF PRECIPITATION AND RAISED TEMPERATURES FROM PREVIOUS FORECAST
PACKAGES DUE TO THE LOWER RAIN CHANCES.

TODAY...STORMS COULD DEVELOP ACROSS NORTHERN ARKANSAS AND
ALONG THE STALLED FRONTAL BOUNDARY STRETCHED ACROSS THE REGION.
THESE STORMS WILL GENERALLY MOVE TO THE EAST AND SOUTHEAST. A FEW
STORMS COULD BE STRONG TO SEVERE. THE MAIN THREATS WITH THESE
STORMS WILL BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. NOT
EXPECTING ANY TORNADOES DUE TO WEAK WIND SHEAR.

THE FRONT WILL BEGIN TO SLOWLY MOVE NORTH AS WARM FRONT LATER TONIGHT.
THIS WILL SHIFT CHANCES OF SHOWERS AND THUNDERSTORMS FARTHER NORTH
FOR SATURDAY AND SUNDAY. SATURDAY LOOKS TO BE THE BEST CHANCE FOR
RAIN ACROSS THE REGION AS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS SOUTHERN MISSOURI AND MOVE SOUTHEAST TOWARD THE MIDSOUTH. THE
SHOWERS AND THUNDERSTORMS WILL GENERALLY BE ALONG AND NORTH OF THE
WARM FRONT. TO THE SOUTH AND WEST OF THE FRONT...CHANCES OF RAIN
WILL BE LOWER AND TEMPERATURES AND DEWPOINTS WILL BE HIGHER.

A RIDGE OF HIGH PRESSURE...CURRENTLY LOCATED ACROSS TEXAS...WILL
BEGIN TO BUILD INTO THE REGION ON SUNDAY. THIS WILL ALLOW FOR
TEMPERATURES TO HEAT UP ACROSS THE REGION. BY MONDAY...THE CHANCES
FOR RAIN ACROSS ANY PORTION OF THE REGION WILL BE MINIMAL THROUGH
THE REST OF THE FORECAST PERIOD. HEAT INDEX VALUES WILL BEGIN TO
APPROACH HEAT ADVISORY CRITERIA...105 DEGREES...BY SUNDAY. HEAT
INDEX VALUES COULD BE SLIGHTLY HIGHER FROM MONDAY THROUGH
THURSDAY...ESPECIALLY ACROSS THE MISSISSIPPI DELTA. THESE
CONDITIONS WILL NEED TO BE WATCHED CLOSELY...AND HEAT ADVISORIES
COULD BE NEEDED ACROSS PORTIONS OF THE REGION BY SUNDAY.

RRH/PWB

&&

.AVIATION...

18Z TAF SET

ISOLATED SHRAS/TSRAS ARE BEGINNING TO DEVELOP IN A VERY UNSTABLE
ENVIRONMENT SOUTH OF A STALLED BOUNDARY DRAPED ROUGHLY ACROSS
INTERSTATE 40. WEAKENING MCS ACROSS NORTHEAST ARKANSAS WILL
CONTINUE TO PUSH SOUTHEAST POSSIBLY INTERACTING WITH THE STALLED
BOUNDARY. PLACED A TEMPO FOR TSRA AT KJBR FROM 2-4PM AND AT KMKL
FROM 3-6PM. KEPT TSRA MENTION OUT OF KTUP FOR NOW DUE TO THE
UNCERTAINTY IN COVERAGE OF THE DEVELOPING TSRAS. LEFT VCTS MENTION
FOR NOW. FOR KMEM...KEPT ANY TS MENTION OUT FOR NOW AS IT APPEARS
THAT MOST OF THE DECAYING MCS ACTIVITY SHOULD MISS THE TERMINAL
TO THE NORTH. INSTEAD...LEFT IN A TEMPO SHRA WITH CB MENTION. WILL
MONITOR CLOSELY HOWEVER AS ISOLATED TSRAS CONTINUE TO DEVELOP
SOUTH OF THE STALLED FRONT. PREVAILING WINDS WILL BE VARIABLE AT
KMEM AND KMKL WITH CLOSE PROXIMITY TO THE FRONT. AS ACTIVITY WANES
THROUGH THE EVENING HOURS...WINDS SHOULD DIMINISH BEFORE RETURNING
TO A SOUTHWESTERLY DIRECTION TOWARD DAYBREAK TOMORROW AS UPPER
RIDGING BUILDS IN FROM THE WEST.

CCD

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  74  94  76 /  40  10  30  10
MKL  91  71  89  72 /  30  30  30  20
JBR  92  73  94  74 /  60  20  20  20
TUP  92  71  93  73 /  20  10  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 24, 3:17 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
417 AM CDT FRI JUN 24 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
417 AM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
UNION CITY TENNESSEE TO TUPELO MISSISSIPPI. THE MAIN THREATS WITH
ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED FROM SUNDAY
THROUGH THURSDAY.

A FEW STRONG STORMS ARE POSSIBLE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

RRH

In the hours before

Special weather statement, Jun 24, 11:48 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT FRI JUN 24 2011

MSZ007-011-012-241830-
TUNICA MS-PANOLA MS-QUITMAN MS-
1248 PM CDT FRI JUN 24 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PLEASANT GROVE AT 1248 PM CDT...MOVING
EAST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN PANOLA...QUITMAN AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR BATESVILLE AND JOHN W KYLE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3456 8971 3420 8988 3425 9039 3456 9038
TIME...MOT...LOC 1748Z 288DEG 20KT 3442 9008

The radar

The Columbus AFB radar (KGWX), 42 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Itawamba

When
June 24, 1:00 PM CST to 1:05 PM CST
Where
Itawamba County, Fulton to 0.86 mi ENE of Fulton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.270, -88.420

Straight line winds knocked down trees near Fulton.

Hail, Lee

When
June 24, 1:10 PM CST to 1:15 PM CST
Where
Lee County, Saltillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.380, -88.680

Thunderstorm Wind, Lee

When
June 24, 1:30 PM CST to 1:50 PM CST
Where
Lee County, Tupelo to 1.91 mi ESE of East Tupelo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.270, -88.720

Straight line winds knocked down trees in the Tupelo area. Several trees were knocked down in Tombigbee State Park, east of Tupelo as well.

Thunderstorm Wind, Pontotoc

When
June 24, 1:55 PM CST to 2:00 PM CST
Where
Pontotoc County, 0.68 mi E of Cherry Creek to 4.28 mi WNW of Sherman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.351, -88.988

Straight line winds knocked down several trees approximately six miles west of Sherman.

Thunderstorm Wind, Coahoma

When
June 24, 1:55 PM CST to 2:00 PM CST
Where
Coahoma County, Clarksdale to 1.56 mi NNE of Hopson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.200, -90.580

Straight line winds knocked down trees and power lines in Clarksdale.

Thunderstorm Wind, Tallahatchie

When
June 24, 2:00 PM CST to 2:05 PM CST
Where
Tallahatchie County, 0.93 mi N of Charleston to Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.013, -90.048

Straight line winds knocked down trees in Charleston.

Thunderstorm Wind, Monroe

When
June 24, 2:40 PM CST to 2:45 PM CST
Where
Monroe County, Prairie to 0.96 mi ESE of Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.800, -88.670

Straight line winds knocked down several trees in Prairie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327942, 327948, 327952, 327958, 327962, 327965, 327969.